Hypoglycemia Following Antifungal Treatment in Patient With Type 1 Diabetes

This article originally appeared here.
Share this content:
Micafungin is a member of the echinocandin class of antifungal agents.
Micafungin is a member of the echinocandin class of antifungal agents.

A recent report published in The Journal of Clinical Endocrinology and Metabolism, describes the case of a patient with type 1 diabetes (T1D) who developed hypoglycemia following antifungal therapy for a severe infection.

The 29-year-old female patient had a long history of uncontrolled T1D and was diagnosed with cervical necrotizing fasciitis with mediastinal spread after presenting for evaluation of worsening dysphagia and dyspnea. Several debridement surgeries as well as broad spectrum antibiotics and antifungal therapy were required to treat her. At admission, she had an HbA1c of 13.4%; due to worsening infection, continuous tube feeds, and multiple surgeries, her insulin needs subsequently increased.

To provide broader antimicrobial coverage, micafungin, a member of the echinocandin class of antifungal agents, was initiated. After administration of micafungin, the patient's insulin requirement dropped to 0 for more than 48 hours. Upon discontinuing micafungin and switching to a different antifungal, her insulin needs increased again.

“This is the first report of decreased insulin requirements in a patient with [T1D] correlating with micafungin administration,” noted the authors. While the exact mechanism by which micafungin induces hypoglycemia has yet to be established, they hypothesized that the agent reduces blood glucose levels through inhibition of sodium-glucose transporter-1 (SGLT1) function.

Follow @EndoAdvisor

For more information visit academic.oup.com.

You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters



CME Focus